Massachusetts, 2005

Hail and Damaging Winds in Massachusetts, June 26, 2005

June 26, 2005 · NWS BOX · 14 events in 5 counties and zones

Scattered thunderstorms, with embedded severe thunderstorms, produced lightning and severe wind gusts that damaged property and brought down trees and power lines across Massachusetts. The hardest hit were Franklin, Hampshire, Worcester, Essex, and Plymouth counties.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
15
Property damage
$280,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered thunderstorms, with embedded severe thunderstorms, produced lightning and severe wind gusts that damaged property and brought down trees and power lines across Massachusetts. The hardest hit were Franklin, Hampshire, Worcester, Essex, and Plymouth counties. Various lightning strikes downed power lines and trees, set fires to homes, and caused multiple injuries. For example, lightning struck a softball field in Rockland, injuring 15 people. Also, lightning downed high tension power lines, which closed sections of Route 2 in Westminster.Severe wind gusts brought down trees and power lines. One of the most noteworthy occurred in Northfield, where a microburst was produced from a severe thunderstorm. This microburst produced estimated wind gusts at 100 mph, or slightly higher. These wind gusts brought down 80-100 trees. The damage path stretched for approximately one mile, with the worst damage occurring on School, South, and Virnhan streets. A white pine tree three feet in diameter was brought down. Over 2,000 utility customers were without power from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 26, 2:23 AM EST, 11 hours 7 minutes earlier.

Area forecast discussion, Jun 26, 2:23 AM EST, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
323 AM EDT SUN JUN 26 2005

.SHORT TERM (TODAY THROUGH MONDAY)...
ANOTHER VERY WARM DAY IS EXPECTED ACROSS SOUTHERN NEW ENGLAND. EVEN
THOUGH 850 MB TEMPERATURES WILL BE A FEW DEGREES COOLER THAN
YESTERDAY...A RATHER WARM START WILL ALLOW MANY LOCATIONS TO SEE
HIGHS IN THE LOWER 90S. IN FACT...MAY EVEN SEE A FEW MID 90S ACROSS
PORTIONS OF THE CONNECTICUT VALLEY. HIGH TEMPERATURES WILL BE TRICKY
ACROSS BOSTON AND THE NORTH SHORE TODAY...AS SEA BREEZES SHOULD
KICK IN ALONG THE IMMEDIATE COAST BY LATE MORNING. HOWEVER...
TEMPERATURES WILL STILL RISE TO AROUND 90 BEFORE THIS HAPPENS...
PERHAPS FALLING BACK TO AROUND 80 IN THE AFTERNOON.

THE MAIN CONCERN THOUGH WITH TODAYS FORECAST WILL BE CONVECTIVE
CHANCES LATE THIS AFTERNOON AND EVENING. WILL CARRY LOW CHANCE POPS
ACROSS AREAS ALONG AND NORTH OF THE MA TURNPIKE AS SURFACE WINDS
ARE DEPICTING ENOUGH CONVERGENCE TO ALLOW FOR SCATTERED
THUNDERSTORMS. HOWEVER...WILL GO WITH LIKELY POPS OVER A SMALL
SECTION FROM NORTH CENTRAL TO NORTHEAST MA WHICH WILL INCLUDE THE
BOSTON METROPOLITAN AREA. THE REASON FOR THIS IS EXPECT THERE TO BE
ENOUGH CONVERGENCE ON THE LOCAL SEA BREEZE FRONT TO ALLOW
THUNDERSTORMS TO FIRE. NAM APPEARS TOO HIGH WITH SURFACE DEWPOINTS
SHOWING MID TO UPPER 70S POOLING WHICH RESULT IN CAPE VALUES OF 4000
J/KG. IN REALITY...THINK WE WILL SEE DEWPOINTS ON THE ORDER OF 65 TO
70 WHICH WOULD GIVE US 2000 J/KG OF CAPE. SEVERE WEATHER POTENTIAL
THOUGH WILL BE LIMITED BY WEAK WINDS ALOFT. HOWEVER...AN ISOLATED
WET MICRO COULD OCCUR WITH THE AMOUNT OF INSTABILITY. THE MAIN
CONCERN THOUGH WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
WITH ANY THUNDERSTORM THAT DEVELOPS. SINCE THE MID LEVEL FLOW IS
WEAK THE STORMS WILL NOT MOVE MUCH AND WILL PRODUCE AREAS OF LOCALLY
TORRENTIAL RAINFALL.

SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE OVERNIGHT WITH
THE LOSS OF DAYTIME HEATING. ON MONDAY...WEAK BOUNDARY WILL BEGIN
TO RETURN NORTHWARD AS A WARM FRONT. WILL CONTINUE LOW CHANCE POPS
MAINLY ALONG AND NORTH OF THE MASSACHUSETTS TURNPIKE WHERE ENOUGH
CONVERGENCE MAY TRIGGER MORE SCATTERED CONVECTION. AGAIN...VERY
WEAK WIND FIELDS WILL LIMIT SEVERE POTENTIAL WITH THE MAIN THREAT
BEING THE POTENTIAL FOR ANY THUNDERSTORM TO BRING VERY HEAVY
LOCALIZED RAINFALL.

&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THE BERMUDA HIGH PRESSURE WILL BE THE MAIN FACTOR IN THE FORECAST
THROUGH THURSDAY NIGHT.  DURING THIS PERIOD...SOUTHWEST FLOW WILL
KEEP A WARM AND MUGGY AIRMASS OVER SOUTHERN NEW ENGLAND.  ANY
SCATTERED THUNDERSTORMS THAT FORM ON MONDAY ARE EXPECTED TO DIMINISH
AFTER SUNSET MONDAY NIGHT...FOLLOWED BY PARTLY CLOUDY SKIES.

AN INCREASINGLY SOUPY AIRMASS EXPECTED TO MOVE INTO THE
FORECAST AREA ON TUESDAY...MODELS INDICATE SUBSTANTIAL AMOUNT OF
MOISTURE  WITH GFS 00Z WED PRECIPITABLE WATER OF OVER 2 INCHES. NAM
IS NOT QUITE AS MOIST. HOWEVER...NAM AND GFS INDICATE POTENTIAL FOR
SHORT WAVES CROSSING THE FORECAST AREA DURING TUE THRU WED...PLAN TO
GO WITH A CHANCE OF THUNDERSTORMS FOR THESE PERIODS.

TOUGH TO RULE OUT SCATTERED SHOWERS/THUNDERSTORMS WED THRU THU NIGHT
AS WELL...SINCE WARM AND MOISTURE RICH AIRMASS STAYS OVER US. A COLD
FRONT EXPECTED TO CROSS SOUTHERN NEW ENGLAND ON FRI. BEHIND THE
FRONT AND SUBSEQUENT THUNDERSTORMS...DRY CONDITIONS ARE ANTICIPATED
FOR THE UPCOMING WEEKEND.

&&

AVIATION...
VFR MOST OF THE NEXT 24 HOURS ALTHOUGH AREAS OF MVFR IN HAZE PATCHES.
IN ADDITION...SCATTERED CONVECTION LATE THIS AFTERNOON AND EVENING
WILL RESULT IN AREAS OF MVFR AND PERHAPS BRIEF IFR CONDITIONS. BEST
CHANCE FOR CONVECTION WILL BE ACROSS NORTH CENTRAL AND NORTHEAST MA.

&&

.MARINE...
IN THE SHORT TERM...MODELS CONTINUE TO OVER DOING MIXING WITH
SOUTHWEST WINDS OVER THE COLD WATERS. MAY SEE SOME GUSTS APPROACH
25 KNOTS OVER THE SOUNDS TODAY...BUT WILL KEEP THINGS JUST BELOW
SCA. WILL HOLD SEAS JUST UNDER 5 FEET TODAY AND LOWER THEM FURTHER
TONIGHT AND MONDAY. OTHERWISE...FOG PATCHES WILL BE A CONCERN TO
MARINERS.

IN THE LONG TERM...BERMUDA HIGH PRESSURE EXPECTED TO KEEP WINDS
GENERALLY 20KT OR LESS OVER THE WATERS THROUGH THURSDAY.  WNA HAS
BEEN OVERFORECASTING WAVE HEIGHTS...BUT MAY HAVE SOME SEAS TO 5 FEET
IN THE OUTER WATERS WED AND THU.

&&

.CLIMATE...
ALTHOUGH NO RECORD HIGHS WERE SET YESTERDAY...IT WAS THE HOTTEST
AFTERNOON IN SEVERAL LOCATIONS IN THE PAST FEW YEARS. BOSTONS LOGAN
AIRPORT HAD A HIGH OF 95 DEGREES WHICH WAS THE WARMEST TEMPERATURE
RECORDED SINCE AUGUST 18TH, 2002 WHEN THE MERCURY ALSO REACHED 95.
THIS WAS THE LAST DAY OF AN 8 DAY HEAT WAVE IN BOSTON. THE LAST
TRIPLE DIGIT READING OCCURRED IN BOSTON DURING THAT HEAT WAVE WHEN
THE MERCURY REACHED 101 DEGREES ON AUGUST 14TH, 2002.

AT THE WORCESTER AIRPORT, THE TEMPERATURE REACHED 90 DEGREES TODAY.
THIS WAS THE FIRST 90 DEGREE READING RECORDED IN WORCESTER SINCE
AUGUST 18TH, 2002. OF NOTE...THE CITY OF WORCESTER IS LOWER IN
ELEVATION THAN THE AIRPORT SO THEY ARE USUALLY A FEW DEGREES WARMER
DURING THE AFTERNOON THAN THE OFFICIAL OBSERVING SITE.

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/CLIMATE...FRANK
LONG TERM...NMB
Hazardous weather outlook, Jun 26, 4:37 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
537 AM EDT SUN JUN 26 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-261536-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX COUNTY MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX COUNTY MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
INCLUDING THE CITIES OF...AMHERST...ATTLEBOROUGH...BARNSTABLE...
BARRINGTON...BEVERLY...BOSTON...BRISTOL...BROCKTON...BROOKLINE...
CAMBRIDGE...CHICOPEE...EAST HARTFORD...FALL RIVER...FALMOUTH...
FITCHBURG...FRAMINGHAM...FRANKLIN...GLOUCESTER...GREENFIELD...
HARTFORD...JAFFREY...KEENE...LAWRENCE...LEOMINSTER...LOWELL...LYNN...
MANCHESTER...MANSFIELD...MILFORD...NANTUCKET...NASHUA...
NEW BEDFORD...NEW BRITAIN...NEWBURYPORT...NEWINGTON...NEWPORT...
NEWTON...NORTH ATTLEBOROUGH...NORTHAMPTON...PLAINFIELD...PLYMOUTH...
PROVIDENCE...PUTNAM...QUINCY...SOMERVILLE...SOUTH KINGSTOWN...
SPRINGFIELD...TAUNTON...VERNON...VINEYARD HAVEN...WALTHAM...
WARWICK...WEST HARTFORD...WEYMOUTH...WILLIMANTIC...WINDSOR LOCKS...
WOONSOCKET AND WORCESTER
537 AM EDT SUN JUN 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE...
THE COMBINATION OF UNSTABLE AIR AND A WEAK FRONT IN OUR VICINITY WILL
PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON.  A
FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...WITH THE PRIMARY THREAT OF ISOLATED DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING TUESDAY INTO
FRIDAY...MAINLY IN THE AFTERNOON AND EVENING.  A MOSITURE RICH
ENVIRONMENT WILL BE OVER THE AREA DURING THIS PERIOD. AS A RESULT THE
POTENTIAL EXISTS FOR LOCALIZED HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A FEW MARGINALLY SEVERE
THUNDERSTORMS SUNDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 26, 1:07 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT SUN JUN 26 2005

MAZ003-261830-
EASTERN FRANKLIN MA-
207 PM EDT SUN JUN 26 2005

AT 202 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER NORTHFIELD...OR ABOUT 12 MILES NORTHEAST OF
GREENFIELD...MOVING SOUTHEAST AT 5 MPH.  THIS STORM WILL ALSO BE
ACCOMPANIED BY VERY HEAVY RAIN.

THE THUNDERSTORM WILL BE NEAR...WARWICK BY 230 PM EDT.

The radar

The Albany radar (KENX), 119 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 lightning, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 26, 1:30 PM EST
Where
Franklin County, Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.700, -72.617

Hail, Franklin

When
June 26, 1:35 PM EST
Where
Franklin County, Northfield
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
42.700, -72.617

Thunderstorm Wind, Franklin

When
June 26, 2:27 PM EST
Where
Franklin County, Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.583, -72.300

Thunderstorm Wind, Worcester

When
June 26, 2:40 PM EST to 2:44 PM EST
Where
Worcester County, Westminster
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.550, -71.900

Lightning, Worcester

When
June 26, 2:40 PM EST
Where
Worcester County, Westminster
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Lightning, Plymouth

When
June 26, 2:48 PM EST
Where
Plymouth County, Rockland
Injuries
15 direct, 0 indirect
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Thunderstorm Wind, Worcester

When
June 26, 3:10 PM EST to 3:23 PM EST
Where
Worcester County, Leominster
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.533, -71.750

Thunderstorm Wind, Hampshire

When
June 26, 3:38 PM EST
Where
Hampshire County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.383, -72.517

Hail, Hampshire

When
June 26, 3:50 PM EST
Where
Hampshire County, Amherst
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.383, -72.517

Lightning, Essex

When
June 26, 4:50 PM EST
Where
Essex County, Amesbury
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Lightning, Essex

When
June 26, 4:56 PM EST
Where
Essex County, Methuen
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Thunderstorm Wind, Essex

When
June 26, 5:05 PM EST
Where
Essex County, Methuen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.717, -71.183

Lightning, Essex

When
June 26, 5:45 PM EST
Where
Essex County, Ipswich
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Lightning, Essex

When
June 26, 6:10 PM EST
Where
Essex County, Ipswich
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459695, 5459697, 5459696, 5459698, 5459708, 5459699, 5459700, 5459701, 5459702, 5459704, 5459703, 5459705, 5459706, 5459707.